It is good that you have chosen to get treatment for your depression. It sounds like the medicine is working to help relieve your depression, but you are having disturbing sexual side effects.

There are several classifications of anti-depressants. Most of the commonly prescribed anti-depressants that are used these days are SSRI (Selective Serotonin Reuptake Inhibitors) anti-depressants, such as Prozak, Paxil, Zoloft, Celexa and their generic counterparts.

These are generally very effective medicines and typically have fewer side effects than some of the older types of anti-depressants. Unfortunately, it is fairly common for SSRI medications to have sexual side effects. Usually these are either a decrease in sexual drive and/or difficulties maintaining erections or reaching orgasm as easily as usual. Certainly not everyone has these side effects and they should go away once your are no longer on the medicine (unless other medical issues are causing the symptoms). Both men and women can experience sexual side effects.

 

You have several options in dealing with the situation:

  • Talk to your doctor about these side effects. She may be able to adjust the dose or utilize another type of anti-depressant that has less probability of sexual side effects.
  • Evaluate for yourself if the symptoms are very bothersome, or if they are primarily mild and slightly inconvenient. Some people choose to accept the side effects because the medication is so helpful and they realize that they will not need to take this medicine forever.
  • Ask your doctor if medications for erectile dysfunction would be helpful in overcoming some of the negative effects of the medication. (Again, it is also possible that other medical issues or medications other than the anti-depressant may be contributing to these difficulties).
  • Finally, it is always helpful to talk to your sexual partner about this and find out if it bothers her and what the two of you would prefer to do about it.

 

There are many different treatments for depression, including therapy, lifestyle changes and many different types of medication. You do have several options if the current sexual side effects are quite disturbing for you. Explore these options and decide what you feel is best for you.